The U.S. Food and Drug Administration issued a warning for skin cancer patients that use fluorouracil topical cream. Apparently, ingesting small amounts of the treatment led to the death of several pets, say FDA officials. So far, five dogs have died after accidently chewing on the cream, official record state.
Food and Drug Administration’s Reports
Up to date, there have been no records of cats coming in contact with the cream. Nevertheless, FDA officials warn they could be as susceptible as dogs to severe health complications and maybe even death caused by the product. The treatment is marketed under the brand names Efudex, Carac, and Fluoroplex, said FDA officials in a news release. The American Cancer society says the drug is used to treat some basal cell skin cancers, as well as precancerous sun-damaged skin.
Deaths Associated with the Drug
Veterinarians say that a dog died 12 hours after only puncturing the tube of fluorouracil before its owner could grab it. On another occasion, a dog ingested a small quantity of the drug. Even so, nothing could be done and the owner had to put him down three days later, said FDA officials.
One explanation as to why reports of cats dying from ingesting the drug haven’t been recorded yet could be due to their food choices since they are more finicky eaters than dogs. Nevertheless, if a cat is exposed to the skin cancer cream, officials say it could suffer the same symptoms dogs exhibit and eventually die.
FDA officials have not only issued warnings, but a set of safety measures skin cancer patients who are using the drug could take in order to keep their pets out of harm’s way. The most obvious and most effective measure is to keep the cream out of their reach, says the FDA.
After applying the treatment, clean any applicator that may contain traces of the medication or safely discard it altogether. Also, wash your hands thoroughly after applying the cream, and clean any surface that might have come in contact with the product such as carpet, clothing, walls, or furniture.
Ultimately, rush the pets to a licensed veterinarian is they have been exposed to the skin cancer treatment and exhibits symptoms like seizures, excessive vomiting, or other signs of illness.
Image Source: Pixabay